Q & A Library
I would like to try to stop taking the anti-depressant Effexor. Is it addictive? How do I stop? I find if I miss a dose for two days I get nauseated, lightheaded, my equilibrium is off, and I hear swooshing in my ears. Is there a way to get off anti-depressants safely?
Answer (Published 7/23/2004)
Effexor (Venlafaxine) is an anti-depressant that is also used to treat symptoms of generalized anxiety disorder (chronic, exaggerated worry and tension - not garden-variety normal anxiety). Strictly speaking, Effexor is not addictive, but there have been reports that discontinuing the medication can be problematical. The drug's literature warns that at least five percent of patients who try to discontinue Effexor develop weakness (asthenia), dizziness, headache, insomnia, nausea and nervousness at twice the rate of those taking a placebo. For these reasons, you should be weaned off the drug gradually by your physician rather than trying to stop it suddenly on your own. This process may take several weeks, depending on how long you've been on the drug as well as the dosage prescribed.
Effexor treats depression by acting on two neurotransmitters involved in depression. It is structurally different from other anti-depressants, including the selective serotonin reuptake inhibitors (SSRIs) such as Prozac and Zoloft. In addition to affecting the absorption of serotonin like the SSRIs, it also acts on the norepinephrine system. Unlike older medications that act on these brain chemicals, Effexor has relatively few side effects.
While you're tapering off the medication, try to get regular aerobic exercise, which I highly recommend as a treatment for depression. Some talk therapy or counseling can also help. And I suggest increasing your intake of omega-3 fatty acids found in fish such as salmon and sardines, or supplementing with fish oil capsules. Researchers aren't exactly sure why, but these fatty acids may correct overactive cell signaling in the brain, which appears to be linked to depression. Also, avoid caffeine, which can worsen symptoms.
Andrew Weil, M.D.
Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.